Clozapine withdrawal resulting in delirium with psychosis: A report of three cases
Withdrawal symptoms for typical antipsychotics are generally mild, self-limited and do not include development of psychotic symptoms. In contrast, withdrawal symptoms for clozapine can be severe with rapid onset of agitation, abnormal movements, and psychotic symptoms. Different pathophysiologic etiologies have been suggested for these severe symptoms, including dopaminergic supersensitivity and rebound.
Three case reports of clozapine withdrawal symptoms are presented. A review of previous case reports and discussion of the etiology of withdrawal symptoms of typical antipsychotics and clozapine are provided.
These three patients developed delirium with psychotic symptoms that resolved rapidly and completely upon resumption of low doses of clozapine.
The severe agitation and psychotic symptoms after clozapine withdrawal in these three patients were due to delirium, perhaps the result of central cholinergic rebound. The withdrawal symptoms and delirium resolved rapidly with resumption of low doses of clozapine. Severe withdrawal symptoms can probably be avoided by slowly tapering clozapine and/or simultaneously substituting another psychotropic with high anticholinergic activity, such as thioridazine.
Available from: onlinelibrary.wiley.com
- "Cases of withdrawal dystonias, dyskinesias and tics have been described with various antipsychotics (Tranter and Healy, 1996). Clozapine discontinuation symptoms usually commence within 2 to 3 days after stopping the drug and symptoms can include anxiety, insomnia, motor restlessness, delerium, nausea and diaphoresis (Borison et al., 1998; Eklund, 1987; Stanilla et al., 1997). Some patients who have been free of psychotic symptoms during clozapine treatment develop a rapid and florid psychosis within days of stopping clozapine (Ekblom et al., 1984). "
[Show abstract] [Hide abstract]
ABSTRACT: This paper reviews the main neurological complications of psychiatric drugs, in particular antipsychotics and antidepressants. Extrapyramidal syndromes include acute dystonia, parkinsonism, akathisia, tardive dyskinesia and tardive dystonia. Extrapyramidal symptoms (EPS) are less frequent with atypical than with conventional antipsychotics but remain common in clinical practice partly due to lack of screening by health professionals. Neuroleptic malignant syndrome (NMS) consists of severe muscle rigidity, pyrexia, change in conscious level and autonomic disturbance but partial forms also occur. NMS is particularly associated with the initiation and rapid increase in dose of high-potency antipsychotics but it has been reported with all the atypical antipsychotics and rarely with other drugs including antidepressants. Serotonin toxicity comprises altered mental state (agitation, excitement, confusion), neuromuscular hyperactivity (tremor, clonus, myoclonus, hyper-reflexia) and autonomic hyperactivity and occurs on a spectrum. Severe cases, termed serotonin syndrome, usually follow the co-prescription of drugs that increase serotonergic transmission by different pathways, for example a monoamine oxidase inhibitor (MAOI) and a selective serotonin reuptake inhibitor (SSRI). Most antipsychotics and antidepressants lower the seizure threshold and can cause seizures; the risk is greater with clozapine than with other atypical antipsychotics and greater with tricyclic antidepressants (TCAs) than with SSRIs. In randomised controlled trials in elderly patients with dementia atypical antipsychotics are associated with a higher risk of stroke and death than placebo. Cohort studies suggest that conventional drugs carry at least the same risk. Cessation of treatment with antipsychotics and antidepressants can lead to a wide range of discontinuation symptoms which include movement disorders and other neurological symptoms. Clinicians need to be familiar with strategies to reduce the risk of these adverse events and to manage them when they arise. Their occurrence needs to be balanced against the benefits of psychiatric drugs in terms of efficacy and improved quality of life in a range of disorders.
Human Psychopharmacology Clinical and Experimental 01/2008; 23 Suppl 1(S1):15-26. DOI:10.1002/hup.918 · 2.19 Impact Factor
Available from: Nirbhay Singh
- "These symptoms are probably explained by the antimuscarinic properties of clozapine and appear to respond to anticholinergic treatment (de Leon, Stanilla, White, & Simpson, 1994). Other individuals appear to have worsening psychosis and/or abnormal movements (Stanilla et al., 1997). If clozapine has to be discontinued suddenly due to side effects, consider adding another NGA to cover withdrawal psychosis or withdrawal movements. "
[Show abstract] [Hide abstract]
ABSTRACT: Clozapine is the most effective antipsychotic medication currently in use, but there has been a paucity of well-controlled research on its efficacy with people with developmental disabilities. We present a set of guidelines to ensure proper utilization of clozapine in individuals with developmental disabilities, because it can offer them therapeutic advantages similar to those observed in people with schizophrenia. We provide recommendations regarding the use of clozapine that are based on three main sources: literature and published professional practice guidelines regarding the use of clozapine in individuals who do not have developmental disabilities, the limited literature on the use of clozapine in individuals who have developmental disabilities, and our own clinical experience. The first part of the guidelines contains an overview of necessary practical knowledge regarding side effects, dose and blood level considerations, and interactions with other medications, diet and tobacco smoking. In the second part, we offer procedures for selecting individuals for clozapine therapy based on proper indications and contraindications for treatment. We also include requirements regarding informed consent, dosage and special laboratory and clinical monitoring.
Research in Developmental Disabilities 05/2006; 27(3):309-36. DOI:10.1016/j.ridd.2005.05.002 · 3.40 Impact Factor
Available from: Philip Seeman
- "Replacement of the withdrawn cloza- Ž pine by another antipsychotic is usually though not al- . ways effective in alleviating the relapsing psychosis ŽMeltzer et al., 1996; Stanilla et al., 1997; Dellva et al., . 1999 . "
[Show abstract] [Hide abstract]
ABSTRACT: The clinical replacement of clozapine by another antipsychotic sometimes causes extrapyramidal signs, including dystonia, to appear suddenly. The present study was done, therefore, to test whether clozapine pre-treatment of rats could affect raclopride-induced catalepsy. Clozapine, at 5 mg/kg, given 2 h before a catalepsy-threshold dose of 0.1 mg/kg raclopride, markedly enhanced raclopride-induced catalepsy in the rats. The results are compatible with earlier in vitro data where pre-exposure of human cloned dopamine D2 receptors to clozapine resulted in an increased potency of raclopride in inhibiting the binding of [3H]clozapine to the receptors. The mechanism of clozapine potentiation of raclopride action may contribute to the clinically observed post-clozapine dystonia.
European Journal of Pharmacology 08/1999; 377(1):R1-2. DOI:10.1016/S0014-2999(99)00406-9 · 2.53 Impact Factor
Data provided are for informational purposes only. Although carefully collected, accuracy cannot be guaranteed. The impact factor represents a rough estimation of the journal's impact factor and does not reflect the actual current impact factor. Publisher conditions are provided by RoMEO. Differing provisions from the publisher's actual policy or licence agreement may be applicable.